The trusted source for
healthcare information and
Visits for abuse rise 44% for prescriptions/OTC drugs
Potential for overdose is 'high and could be deadly'
Abuse of prescription and over-the-counter (OTC) drugs is bringing more patients to the ED, according to a new report from the Drug Abuse Warning Network. The study found that ED visits related to abuse of pharmaceuticals alone, with no other type of drug involved, increased 44% from 2004 to 2006.1
Here are key findings in the report:
Prescription or OTC drug overdoses aren't always caused by purposeful abuse, notes Helen Sandkuhl, RN, MSN, CEN, TNS, FAEN, director of nursing for emergency services at Saint Louis (MO) University Hospital.
"We see patients who have pain taking both acetaminophen with [propoxyphene napsylate and acetaminophen], not knowing that they are getting way too much acetaminophen at one time," she says. "This is especially important if they are taking both every four to six hours."
One of Sandkuhl's recent patients was having uncontrolled post-surgical pain and was taking his prescribed pain medication as well as pain medication from a previous surgery.
She says the abuse of dextromethorphan in cold preparations, however, is "significant in the tweens and teens, as well as taking prescription drugs for attention deficit disorder from friends to get a boost."
When taking a patient's medication history, ED nurses are "like detectives, and sometimes they get the story in pieces," Sandkuhl says.
Assess whether the patient has a social history of deteriorating family behavior, involvement with the law, or is obviously intoxicated. "This gives you the opportunity to expand the conversation to possible causes, which may very well be related to abuse of medications," she explains.
Explain to patients why mixing herbal drugs and prescription drugs can be dangerous so they don't leave herbal supplements out of their history, Sandkuhl says.
"The last thing that we as nurses want to do is administer a similar medication to an ED patient who already has similar drugs on board at arrival," she says. "The potential for overdose is high and could be deadly." (See Clinical Tip, below, for what to say to patients when taking a medication history.) For example, kava should not be mixed with antidepressants, sedatives, or alcohol, and gingko can result in a serious bleeding disorder if taken with aspirin, warfarin, or heparin, says Sandkuhl.
Nighttime sleep aids should not be mixed with sedatives or tranquilizers, she warns. "If someone comes to the ED requiring conscious sedation for a procedure, it is important to know if they have taken any OTC medications prior to giving IV conscious sedation drugs," Sandkuhl adds. "This could enhance the effects of the OTC drugs."
Say this so your patient doesn't omit any meds
When asking patients to name all of the medications they are taking, they might be embarrassed or just forget to mention certain drugs.
"An example is the patient who is on prescription antidepressants," says Helen Sandkuhl, RN, MSN, CEN, FAEN, director of nursing for emergency services at Saint Louis (MO) University Hospital. "They fail or are hesitant to tell you they are taking antidepressants because of the stigma associated with the diagnosis of depression."
For this reason, always explain why you need to know. Sandkuhl recommends saying, "It is important that we discuss the drugs you are already taking before we attempt to give you other drugs. Before taking any new medications, prescription or over the counter, it will be paramount to know how the combination is going to affect you."
"That usually does the trick," says Sandkuhl.